Montana, 2014High Wind in Montana, February 12, 2014
February 12, 2014 · NWS BYZ · 6 events in 6 counties and zones
A strong jet stream moved across the area which resulted in high winds across portions of the Billings Forecast Area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong jet stream moved across the area which resulted in high winds across portions of the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 12, 8:58 AM MST, 31 minutes earlier.
Area forecast discussion, Feb 12, 8:58 AM MST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
858 AM MST WED FEB 12 2014
.UPDATE...
Q VECTOR FORCING WITH PLENTY OF WIND/JET ENERGY UPSTREAM IS
CURRENTLY PRODUCING SNOW OVER THE HIGH COUNTRY...MAINLY ON WEST
FACING SLOPES. ALSO SOME RADAR ECHOES DEVELOPING ACROSS THE
NORTHERN SECTIONS OF OUR FORECAST AREA OFF THE SNOWIES INTO
MUSSELSHELL COUNTY. THIS SHOULD SPREAD OUT OVER THE EASTERN PLAINS
A BIT AS IT PROGRESSES EASTWARD. SOUNDINGS SUGGEST A POSSIBILITY
OF FREEZING PRECIPITATION IN OUR EAST...SO HAVE ADDED A MENTION OF
THIS FOR THE ROUNDUP TO MILES CITY AREA THIS MORNING. HOPEFULLY BY
MIDDAY TEMPERATURES WILL WARM ENOUGH TO MITIGATE ANY THREAT OF
FREEZING PRECIPITATION.
LIVINGSTON HAS HIT SUSTAINED WINDS OF 50 MPH SO FAR THIS MORNING
WITH A GUST TO 67 MPH REPORTED AT THE DOT SITE. WE ARE STILL
EXPECTING THE WINDS TO PICK UP FROM BIG TIMBER TO HARLOWTON BY
MIDDAY. THEREFORE...HIGH WIND HIGHLIGHTS LOOK GOOD FOR NOW. BT
&&
.SHORT TERM...VALID FOR TDY AND THU...
SHORT TERM APPEARS IN GOOD SHAPE...WITH MODELS CONTINUING IN GOOD
AGREEMENT. TEMPS WILL BE SIGNIFICANTLY WARMER THAN WE HAVE SEEN IN
RECENT DAYS...WITH SNOWFALL MUCH LESS THAN WE HAVE BECOME ALMOST
ACCUSTOMED TO. THE GREATEST CONCERN FOR THE SHORT TERM PERIOD AT
THIS POINT IS THE STRONG AND GUSTY WINDS EXPECTED FOR THE FAVORED
GAP FLOW REGIONS...WITH SOME GUSTY WINDS EXTENDING INTO THE
BILLINGS AREA TODAY. HIGH WIND WARNINGS AND WIND ADVISORIES HAVE
ALREADY BEEN ISSUED.
THE PRESSURE GRADIENT CONTINUES TO INCREASE ACROSS WESTERN
PORTIONS OF THE CWA BETWEEN THE SFC HIGH OVER YELLOWSTONE
NATIONAL PARK AND SURFACE LOW DEVELOPING AND SLIDING ACROSS
NORTHEASTERN MONTANA TODAY. THIS GRADIENT APPEARS SIGNIFICANTLY
STRONGER THAN THAN YESTERDAY...WHICH RESULTED IN GUSTS TO 69 MPH
AT LIVINGSTON. IT LOOKS LIKE BREEZY CONDITIONS WILL REDEVELOP
THURSDAY AS LEE TROFFING REDEVELOPS BY LATE MORNING EARLY
AFTERNOON THURSDAY...AFTERNOON AFTER A BIT OF A LULL EARLY
THURSDAY MORNING. THE GRADIENT ORIENTATION DOES NOT LOOKING AS
FAVORABLE FOR GAP WINDS...BUT STILL TIGHTENING UP. ORIENTATION MAY
FAVOR HARLOWTON AND BIG TIMBER...WITH BORDERLINE CONDITIONS TO
SUPPORT WARNING AND ADVISORY IN THOSE AREAS RESPECTIVELY. STILL
PLENTY OF TIME TO LOOK AT THIS NEW LEE TROF BEFORE GOING WITH ANY
HIGHLIGHTS AT THIS TIME.
THERE WILL CONTINUE TO BE AT LEAST A SLIGHT CHANCE FOR PRECIP
ACROSS THE REGION TODAY AND THURSDAY...BUT LITTLE ACCUMULATION OF
SNOW IS EXPECTED...OUTSIDE OF WESTERN MOUNTAINS. THE STREAM OF
PACIFIC MOISTURE INTO THE REGION CONTINUES...WHICH WILL KEEP
MOUNTAINS SNOW IN THE FORECAST THROUGH THE PERIOD...AND SEVERAL
INCHES OF NEW ACCUMULATION THROUGH THE PERIOD. SHORTWAVE ACTIVITY
MOVING THROUGH THE FLOW...WILL BRING A SLIGHT CHANCE FOR PRECIP
ACROSS THE REGION TODAY...WITH BEST POTENTIAL EAST...DUE TO
DOWNSLOPE FLOW IN THE WEST. PRECIP CHANCES ACROSS THE REGION WILL
BE A BIT BETTER ON THURSDAY AS WAVE STRETCHES BACK ACROSS THE
CWA...KEEPING THE BOUNDARY IN PLACE ACROSS THE REGION FOR A LONGER
PERIOD OF TIME. BEST POTENTIAL AGAIN APPEARS TO BE FOR THE EAST AS
ANY DEVELOPMENT IN THE WEST WILL NEED TO CONTEND WITH DOWNSLOPE
FLOW. AT LEAST A PORTION OF THIS PRECIP SHOULD BE IN THE FOR OF
RAIN OR RAIN SNOW MIX...AS TEMPERATURES MAINLY IN THE 40S AND 50S
BY THURSDAY. AAG
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MINIMAL CHANGES TO CURRENT EXTENDED FORECAST AS TRENDS IN GOOD
SHAPE WITH WINDY AND MILD FORECAST. PROGRESSIVE NEAR ZONAL PATTERN
WILL BE PERSISTENT WITH NUMEROUS PACIFIC SHORT WAVES MOVING ACROSS
THE NORTHERN ROCKIES INTO SUNDAY. MEDIUM RANGE GUIDANCE IS IN
GOOD AGREEMENT IN THE TIMING OF THESE INDIVIDAUL WAVES IN THE FLOW
WITH EHANCED WIND AND PRECIPITATION WITH EACH PASSING SYSTEM. GOOD
PACIFIC STREAM OF MOISTURE INTO SUNDAY WILL KEEP HIGH SNOW CHANCES
INTO THE MOUNTAINS...ESPECIALLY WEST FACING SLOPES. A FEW
SCATTERED SHOWERS WILL ALSO MAKE IT ONTO THE PLAINS. UPPER HEIGHTS
BUILD OVER THE REGION MONDAY AND TUESDAY...SHIFTED THIS PACIFIC
STREAM OF MOISTURE NORTH...KEEPING PRECIP CHANCES MINIMAL. AIRMASS
TO CONTINUE TO WARM AS SNOWPACK DECREASES OVER TIME INTO EARLY
NEXT WEEK. WARMEST READINGS LOOK TO BE SETTING UP IN THE DRIER
AIRMASS MONDAY INTO TUESDAY WITH HIGHS CLIMBING INTO 50S MANY
AREAS.
A MORE AMPLIFIED PATTERN AND TROUGHING OVER THE ROCKIES COULD BE A
TRANSITION BACK TO COLD AND SNOW LATER NEXT WEEK. STAY TUNED.
FRIEDERS
&&
.AVIATION...
STRONG SW-W WINDS WILL IMPACT THE WESTERN FOOTHILLS TODAY. EXPECT
GUSTS OF 50-60 KTS AT KLVM AND 40-50 KTS AT K3HT...AND 30-40 KTS
AS FAR EAST AS KBIL. OCCASIONAL MVFR TO IFR CONDITIONS CAN BE
EXPECTED AT KLVM DUE TO LIGHT SNOW AND BLOWING SNOW. WINDS WILL
DECREASE IN THESE AREAS THIS EVENING. OTHERWISE...A PACIFIC
DISTURBANCE WILL BRING SNOW TO THE MTNS AND SCATTERED LIGHT RAIN/
SNOW SHOWERS TO THE LOWER ELEVATIONS TODAY. MTNS WILL BE
FREQUENTLY OBSCURED AND LOCAL MVFR IS POSSIBLE FOR THE EASTERN
PLAINS NEAR KMLS AND KBHK. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 046 032/050 030/045 031/047 034/049 031/049 034/052
2/S 22/W 12/W 31/B 13/W 20/U 01/B
LVM 048 039/051 032/049 035/051 040/050 033/050 036/052
8/O 23/W 14/W 32/W 35/W 21/N 11/N
HDN 047 030/050 027/047 031/049 034/052 031/052 032/053
2/S 33/W 23/W 31/B 13/W 20/U 01/B
MLS 043 025/041 024/042 029/043 032/048 028/047 031/049
3/S 24/W 22/W 30/B 13/W 10/U 00/B
4BQ 047 028/047 026/045 029/047 033/054 029/052 031/055
2/W 23/W 21/B 41/B 13/W 30/U 00/B
BHK 040 022/038 020/039 025/039 027/045 025/043 028/046
2/W 25/W 21/B 40/B 13/W 10/U 00/B
SHR 045 029/046 025/047 029/049 031/052 024/050 027/054
2/W 12/W 22/W 41/B 13/W 40/U 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
ZONES 28-63-65-66.
WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING FOR ZONE
41.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 12, 3:11 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
311 AM MST WED FEB 12 2014
MTZ028>042-056>058-063>068-WYZ098-099-131015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
311 AM MST WED FEB 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG SOUTHWEST TO WEST WINDS CAN BE EXPECTED ALONG THE
WESTERN FOOTHILLS FROM LIVINGSTON...BIG TIMBER AND NYE...NORTH TO
HARLOWTON TODAY. GUSTS WILL APPROACH 75 MPH AT LIVINGSTON AND
NYE...AND 60 MPH AT BIG TIMBER AND HARLOWTON. TRAVELERS ON I-90
AND HIGHWAY 191 SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS IN
THESE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GUSTY WEST WINDS CAN BE EXPECTED FOR MUCH OF CENTRAL AND
SOUTHEAST MONTANA INTO NORTHERN WYOMING ON THURSDAY. LOCAL WIND
GUSTS EXCEEDING 50 MPH WILL BE POSSIBLE AND COULD BE A BIT
STRONGER IN SPOTS WITH ANY SHOWER ACTIVITY.
PERIODS OF ACCUMULATING SNOWFALL WILL IMPACT THE WEST SLOPES OF
THE BEARTOOTH ABSAROKA MOUNTAINS INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Beartooth Foothills
- When
- February 12, 9:29 AM MST to 8:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Sustained winds in the upper 40s mph with gusts of 60 to 62 mph were reported.
High Wind, Livingston Area
- When
- February 12, 9:29 AM MST to 8:00 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Sustained winds of 50 mph with gusts to 69 mph were reported at the Livingston Airport.
High Wind, Southern Wheatland
- When
- February 12, 10:15 AM MST to 8:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
Wind gusts of 59 to 64 mph were recorded just west of Harlowton.
High Wind, Judith Gap
- When
- February 12, 11:18 AM MST to 8:00 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
A wind gust of 59 mph was recorded at Judith Gap.
High Wind, Yellowstone
- When
- February 12, 1:21 PM MST to 3:21 PM MST
- Where
- Yellowstone forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
Wind gusts to 60 mph were recorded at the Soda Springs RAWS site.
High Wind, Musselshell
- When
- February 12, 5:35 PM MST to 7:35 PM MST
- Where
- Musselshell forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts to 59 mph were reported across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 12 to 14, 201442 injured · $625,000 · 13 events
- Ice Storm in South Carolina, February 12 to 13, 20142 deaths · 3 injured · 10 events
- Winter Storm and Heavy Snow in Virginia, February 12 to 13, 20141 death · 1 injured · $1.4 million · 27 events
- Flooding in Washington, February 12 to 14, 2014$3.2 million · 5 events
- Heavy Snow in Tennessee, February 12 to 13, 201492 events
- Winter Storm and Winter Weather in New Jersey, February 12 to 14, 2014$100,000 · 21 events
- Flooding in Idaho, February 12 to 14, 2014$170,000 · 3 events
- Winter Storm and Winter Weather in Delaware, February 12 to 14, 20146 injured · 4 events
- High Wind in Wyoming, February 12 to 15, 201460 kt wind · 41 events
- Winter Storm in North Carolina, February 12 to 13, 201431 events
- Winter Storm in Virginia, February 12 to 13, 201431 events
- Damaging Winds and Lightning Strike in Florida, February 12, 2014$31,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500177, 500178, 500176, 500175, 500179, 500180.